Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 34, NWS Columbia, SC

May 3, 2002Bamberg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 3, 2002, 8:19 PM EDT for Bamberg County, South Carolina. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 2002, 8:19 PM EDT (00:19 UTC)
Expired
May 3, 2002, 8:45 PM EDT
In force
26 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Bamberg County, SC

The radar

The Charleston,SC radar (KCLX), 62 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 8:22 PM EDTHail 1Denmark, SCEmergency manager reported quarter size hail in Denmark.
May 3, 8:38 PM EDTHail 0.75Bamberg, SCEmergency manager reported dime size hail in Bamberg.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 6:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2485 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2485 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
-0.7
Supercell composite
-3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 040019
SVRCAE
SCC009-040045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
817 PM EDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EASTERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 845 PM EDT.

* AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF BAMBERG..MOVING EAST AT 30
  MPH.

THIS STORM WILL PRODUCE LARGE HAIL

RCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:55 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, May 3, 2:55 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT FRI MAY 3 2002

CURRENT SFC CONDITIONS ARE BECOMING MORE UNSTABLE AS WE SPEAK, TEMPS
HAVE RISEN INTO THE MIDDLE 80S WITH A CLEARING AREA OF THE MID DECK
APPROACHING US FROM CENTRAL GA. DEW POINTS ARE ALSO RISING AS
MOISTURE FLOW IS RETURNING AFTER MORNING OUT FLOW BOUNDARY HAS ALL
BUT WASHED OUT. WILL WAIT ON SPC FOR POSSIBLE BOX ISSUANCE. CURRENT
THINKING NOW IS THAT THE SOUTHERN PORTION OF THE CWA WILL BE UNDER
THE GUN, HOWEVER WITH THE FRONTAL BOUNDARY ON THE NC/SC BORDER THE
ENTIRE CWA COULD BECOME UNSTABLE WITH THUNDERSTORMS DEVELOPING LATER
TODAY.

FOR TONIGHT...WILL GO WITH CATEGORICAL POPS AND KEEP TEMPS AROUND
THE DEWPOINT AS ATMS BECOMES SATURATED. QPF IS FAIRLY HIGH FOR THE
12 HR PERIOD SO WILL MENTION RAIN HEAVY AT TIMES. ALSO THE
PREFERRED THICKNESS FOR HEAVY RAIN RUNS RIGHT ACROSS THE CWA AND
WITH PWS 1.8 INCHES ATMOSPHERE WILL BE VERY MOIST. ETA INDICATES
THAT THE COLD FRONT WILL SLIDE SOUTH OF THE CWA AND A SECONDARY
SURGE WILL BACKDOOR THE FORECAST AREA AFTER 0600Z TONIGHT WITH
REINFORCING SHOT OF COOL AIR MOVING INTO THE AREA FOR SATURDAY.

SATURDAY...IN-SITU WEDGE TAKES SHAPE AS HIGH PRESSURE WILL MOVE OFF
THE MID ATLANTIC. COOL AIR IN PLACE WILL BE HARD TO SCOUR OUT
SATURDAY NIGHT. BIGGEST FORECAST PROBLEM WILL BE THE LOCATION OF THE
COASTAL TROUGH AS IT SLIDES INLAND TO AROUND OGB. I BROKE THEM OUT
INTO A SEPARATE ZONE WITH WARMER TEMPS...LOWER 70S AND WINDS
BECOMING SE. LANCASTER WILL BE IN THE SOUP WITH TEMPS BARELY GETTING
OUT OF THE MID 60S. AND OF COURSE CAE WILL BE IN THE TRANSITION
ZONE. WILL MENTION TSTMS NEAR OGB IN THE AFTERNOON AS LIS GET TO -2
TO -4. OTW NO MENTION OF TSTMS.

SATURDAY NIGHT THROUGH FRIDAY...WEDGE WILL HOLD IN AND SCOUR OUT
SUNDAY. HIGH PRESSURE WILL TAKE OVER FOR THE REMAINDER OF THE WEEK.
H5 HEIGHTS WILL BUILD THROUGH THE WEEK WITH NEAR RECORD HEAT IN
STORE FOR TUESDAY AND WEDNESDAY WITH A COLD FRONT APPROACHING THE
AREA ON THURSDAY.

FCSTID = 17
CAE   66  65  55  78 /  90  70  30  10
AGS   63  70  53  81 /  90  70  30  10
SSC   65  68  55  77 /  90  70  30  10
OGB   67  73  56  80 /  90  70  30  10

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, May 3, 2:40 PM EDT, 5 hours 39 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-032330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT FRI MAY 3 2002

THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG...
BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA...
EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON...
LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND...
RICHMOND...SALUDA AND SUMTER.

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...
...HEAVY RAIN POSSIBLE LATE TONIGHT...
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS EVENING.
EXPECT FREQUENT LIGHTNING...WIND GUSTS AROUND 35 MPH...AND RAINFALL
AMOUNTS AROUND ONE-HALF OF AN INCH WITH THE THUNDERSTORMS. THE
THUNDERSTORMS COULD POSSIBLY BECOME SEVERE WITH WIND GUSTS NEAR 60
MPH AND DIME-SIZE HAIL.

A COLD FRONT MOVING INTO THE AREA IS RESPONSIBLE FOR THE SHOWERS AND
THUNDERSTORMS. THE FRONT WILL BECOME STATIONARY JUST SOUTH OF THE
AREA TONIGHT. SHOWERS WILL LIKELY PERSIST NORTH OF THE FRONT
AND RAINFALL COULD BECOME HEAVY IN THE OUTLOOK AREA TONIGHT. RAINFALL
AMOUNTS OF ONE HALF TO ONE INCH ARE EXPECTED BUT LOCALLY HIGHER
AMOUNTS COULD OCCUR. THE RAIN COULD POSSIBLY CAUSE FLOODING IN POOR
DRAINAGE AREAS LATE TONIGHT.

EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION MAY BE REQUIRED LATE
THIS AFTERNOON OR TONIGHT. LISTEN FOR POSSIBLE SEVERE THUNDERSTORM
WATCHES OR WARNINGS...OR FLOOD WATCHES OR WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

RJL
Local storm report, May 3, 6:14 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
614 PM EDT FRI MAY 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

604 PM     LEWISTON                  GA   1.75 INCH HAIL
05/03/02   COLUMBIA                       CARS DAMAGED...REPORTED
                                          BY TV26.

CDL
Local storm report, May 3, 6:38 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
638 PM EDT FRI MAY 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

620 PM     HEPHZIBAH                 GA   1.75 INCH HAIL
05/03/02   RICHMOND                       REPORTED BY THE PUBLIC.

620 PM     NORTH AUGUSTA             SC   .75 INCH HAIL
05/03/02   AIKEN                          REPORTED BY THE PUBLIC.

CDL
Local storm report, May 3, 6:53 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
653 PM EDT FRI MAY 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

637 PM     1 S AIKEN                 SC   1.00 INCH HAIL
05/03/03   AIKEN                          HAIL COVERED THE GROUND.
                                          REPORTED BY THE PUBLIC.

BC
Special weather statement, May 3, 8:10 PM EDT, 9 minutes before
SCZ027-028-030-031-035>038-041-GAZ063>065-077-040110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
810 PM EDT FRI MAY 03 2002

SEVERE THUNDERSTORM WATCH 222 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN SOUTH CAROLINA...
AIKEN...LEXINGTON... RICHLAND... SUMTER.

IN GEORGIA...
MCDUFFIE... COLUMBIA AND RICHMOND.

SEVERE THUNDERSTORM WATCH 222 WILL CONTINUE UNTIL 10 PM FOR THE
FOLLOWING SOUTH CAROLINA COUNTIES....
BAMBERG...             BARNWELL...            CALHOUN...
CLARENDON...           ORANGEBURG...

IN GEORGIA... BURKE COUNTY.

CDL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:45 PM EDTSevere Thunderstorm WarningCAEOrangeburg45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.